Are Probiotics Causing You Allergies? Watch Out for These Warning Signs
Probiotics are renowned for their positive impacts on the human body, including preventing the overgrowth of harmful gut bacteria, enhancing immunity, reducing the risk of metabolic syndrome, and decreasing insulin resistance. They are mainly celebrated for their role in promoting gut health. Many individuals choose to incorporate probiotics into their diet via supplements or yogurt products. It’s important to note, though, that the effectiveness of probiotics can differ from one person to another, and in certain instances, they may even trigger allergies. People with probiotic allergies might encounter the following side effects, emphasizing the need for caution.
Allergic symptoms persisting for more than 2 weeks
Allergic reactions, such as itching, rashes, and swelling, may manifest when using probiotics. These responses can be temporary, so it’s essential to understand that not everyone who encounters such symptoms after probiotic intake necessarily has an allergy. Nonetheless, if allergic symptoms persist for more than two weeks without improvement, it is advisable to discontinue probiotic use immediately.
Gut trouble persisting for more than 4 weeks
It’s not unusual for the stomach to respond quickly after probiotic consumption. Many individuals turn to probiotic-rich yogurt as a solution for constipation. These stomach reactions typically remain mild and often resolve themselves in a short time. However, if digestive issues persist well beyond the initial probiotic intake period, it cannot be attributed to the usual probiotic response. If you’ve been grappling with gastrointestinal discomfort for more than four weeks, it’s advisable to cease probiotic use immediately.
Persistent severe headaches
Headaches following probiotic consumption are not uncommon. Such headaches are a form of hypersensitivity reaction, although they are relatively infrequent. Nonetheless, it’s essential to be more vigilant about headaches regarding probiotics compared to regular supplements. This could indicate a condition known as sepsis, where the body becomes infected with bacteria and other microorganisms, leading to poisoning symptoms due to the toxins they release. If you find yourself grappling with persistent headaches accompanied by fever, it’s prudent to consider the possibility of probiotic-related issues.
Persistent high fever
If you are suffering from a high fever beyond normal, it could be an inflammatory reaction caused by probiotics, a type of bacteria. This can be seen as bacteria entering the bloodstream and not being regulated, possibly due to probiotics or mixed bacteria not labeled on the drug. Although not common, it could be a case of contamination by unintended bacteria during probiotic culture, so it is recommended to stop taking probiotics.
Severe pain and swelling throughout the body
Swelling and pain in the body after taking probiotics can also be part of a systemic inflammatory response. In severe cases, you may experience dizziness and difficulty breathing due to swelling, and you may also experience sepsis. According to data released by the Weizmann Institute in Israel, introducing probiotics can intensify competition among microbes in the colon, inhibiting the activity of beneficial bacteria in the gut.
Blisters on the skin
You should suspect a probiotic allergy if blisters appear on certain body parts. Blisters are a typespecificlammation that occurs when lymph fluid accumulates between layers of skin. The causes of blister formation are diverse, but if blisters appear on the body after taking probiotics, it could be a serious allergy or inflammatory reaction. If blisters occur without external stimuli, you should immediately stop taking probiotics.
Arrhythmia is a condition where the heart does not beat usually, causing symptoms such as rapid heart palpitations, headaches, and nausea. Hyperventilation is a symptom where you experience extreme anxiety, and your breathing becomes very fast. There are various causes for arrhythmia and hyperventilation, but these two symptoms should be noted as typical symptoms of sepsis. As probiotics can cause sepsis, stopping probiotics may be the answer.
Another symptom of sepsis caused by probiotics is mental confusion. Mental confusion is a sudden change in consciousness characterized by alternating between normal and chaotic states. If you cannot function properly or typically think after taking probiotics and usually have a high fever, you should immediately stop. This could also be a symptom of sepsis caused by probiotics.
Symptoms of low blood pressure
The symptoms of low blood pressure are diverse. If low blood pressure becomes severe, you may experience anemia, headaches, dizziness, nausea, and, in severe cases, you may lose consciousness. You may experience severe fever and dizziness after taking probiotics, which could also be a symptom of sepsis. Those who often experience symptoms of low blood pressure may confuse the allergic reaction to probiotics with their usual reactions. Still, if symptoms appear, stopping the currently taken probiotics immediately is recommended.
Severe nausea, vomiting
Severe nausea, or actual vomiting, can also be a side effect of probiotics. This could also be a signal of sepsis. If low blood pressure accompanies sepsis, you may experience septic shock, so extra caution is required. Other reported symptoms of probiotic allergies include worsening acne and psoriasis, so those with weakened immune systems should be particularly cautious about taking probiotics.
By. Deok Soo Choi